Endocrine therapy plays a critical role in the management of early-stage hormone receptor–positive breast cancer, providing a nearly 50% reduction in the risk of distant and local recurrence. Multiple large randomized clinical trials have demonstrated that aromatase inhibitors (AIs) are at least as effective as tamoxifen(Drug information on tamoxifen) and may in fact be superior. American Society of Clinical Oncology (ASCO) and National Comprehensive Cancer Network (NCCN) guidelines suggest that postmenopausal women with estrogen receptor (ER)– and/or progesterone(Drug information on progesterone) receptor (PR)–positive breast cancer should receive an adjuvant AI at some point during their therapy, either upfront[2,3] or as part of sequenced or extended endocrine therapy.[5,6]
With widespread use of aromatase inhibitors, there has been a growing appreciation for their unique side effects. As handsomely described by Drs. Henry, Giles, and Stearns, AIs are associated with fewer thromboembolic and endometrial cancer events, but an increase in musculoskeletal complaints and decreased bone mineral density. Indeed, AIs carry a striking rate of musculoskeletal symptoms, occasionally so disabling as to prompt treatment discontinuation.
More Pervasive Problem Than Previously Suggested
Although AIs have been widely prescribed as adjuvant therapy since 2003, we are only now coming to grips with the magnitude and causes of AI-associated arthralgias. The major adjuvant trials measured treatment toxicity and quality of life, but in general did not specifically ask about musculoskeletal/arthralgia symptoms. Subsequent clinical surveys have directly inquired about musculoskeletal symptoms. Not surprisingly, as Henry et al note, these symptom-directed questionnaires revealed a far more pervasive problem than the prevalence suggested from data capture forms in the phase III trials.
Another contributor to the slow recognition of musculoskeletal symptoms has been the protean manifestations of the arthralgia syndrome. The most common findings are osteoarthritis, carpal tunnel syndrome, and rotator cuff tendonitis, but there is great heterogeneity in the presentation of musculoskeletal toxicities affecting different anatomic locations and a variety of connective tissue structures. For most patients, diagnostic workup for autoimmune conditions is unrevealing. Despite occasional “positive” laboratory tests, few patients have recognizable rheumatologic illnesses.
Multiple mechanisms have been proposed for the development of arthralgias, and most implicate estrogen deprivation. Reports of musculoskeletal complaints in premenopausal women who experience chemotherapy-induced ovarian suppression have further bolstered this belief. Rheumatologic workup, as noted above, is unremarkable in most instances and can be avoided in patients who lack stigmata of autoimmune disorders—for example, asymmetric joint involvement, true joint inflammation/arthritis, rash, or other constitutional symptoms. The exact mechanism or mechanisms responsible for AI-associated musculoskeletal symptoms (AIMSS) have not yet been fully elucidated.
Recent work on tamoxifen has demonstrated that pharmacogenomic variation in drug metabolism correlates with both treatment-related side effects and therapeutic benefit. Translational research is now focusing on the effect of gene polymorphisms in AI metabolism and their relationship to the development of musculoskeletal toxicity. As part of this effort, the Consortium on Breast Cancer Pharmacogenomics (COBRA) investigators are studying variations in the genes responsible for estrogen metabolism and activation, distribution and elimination of agents such as AIs. The COBRA study will search for associations between variations in candidate genes and both response to therapy and development of side effects. An interesting prelude to that work is the observation that patients with vasomotor and/or joint symptoms on AIs may derive more benefit than patients not experiencing these treatment-related symptoms.
The “diagnostic” test for AI-associated symptoms is short-term discontinuation of therapy. Withholding AI treatment for 6 to 8 weeks should allow patients to assess whether their symptoms are due to AI therapy, and make an informed decision as to whether to resume AI treatment (potentially with a different AI) or switch to a selective estrogen receptor modulator, namely tamoxifen.
How can we help patients afflicted with the AI-associated musculoskeletal syndrome? For many patients, aromatase inhibitors are well-tolerated. Informing patients and clinicians about the possibility of arthralgias will help AI-treated women understand their treatment and its potential side effects. Emphasizing the importance of symptom reporting may ultimately improve compliance and facilitate individualization of endocrine therapy.
Future work should focus on identifying women at risk for the development of AIMSS and developing strategies to treat musculoskeletal symptoms in women who will benefit from adjuvant AIs. This will rely on a firm understanding of the mechanisms responsible for this musculoskeletal toxicity. Until these issues are better understood, survivorship discussions will continue to balance quality of life with efforts to minimize risk of recurrence.
—Julie M. Gold, MD
—Harold J. Burstein, MD, PhD
The main article can be found here: